Puerto Rico, 2005Flash Flood in Puerto Rico, September 16, 2005
September 16, 2005 · NWS SJU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 16, 4:30 AM AST, 7 hours 45 minutes earlier.
Area forecast discussion, Sep 16, 4:30 AM AST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
430 AM AST FRI SEP 16 2005
.DISCUSSION...THERE ARE SEVERAL FEATURES WHICH MAY AFFECT THE LOCAL
AREA IN A SHORT AND LONG TERM BASIS. FIRST...AN ELONGATED SURFACE
TROUGH WHICH LIES JUST NORTH OF PUERTO RICO WHOSE CLOUDINESS ARE
EVIDENT IN SATELLITE IMAGERY AS THE AREA OF CLOUDS WHICH EXTENDS
FROM HISPANIOLA AND PUERTO RICO TOWARD THE NORTHEAST INTO THE
ATLANTIC WATERS. THIS IS A REFLECTION OF A TUTT LOCATED NORTH OF THE
AREA. ASSOCIATED TO THIS THERE IS AN AREA OF DISTURBED WEATHER
LOCATED NORTHEAST OF PUERTO RICO WHICH IS FORECAST TO MOVE TOWARD
THE WEST. WHILE THIS OCCURS PUERTO RICO AND THE U.S. VIRGIN ISLANDS
WILL BE UNDER A VERY UNSTABLE AIRMASS...WITH GOOD UPPER LEVEL
DIVERGENCE AND DIFFLUENCE. THIS SHOULD RESULT IN SCATTERED TO
NUMEROUS HEAVY SHOWERS AND SCATTERED THUNDERSTORMS OVER MAINLY THE
NORTHWEST...INTERIOR...NORTH AND PART OF THE NORTHEAST SECTIONS OF
PUERTO RICO THIS AFTERNOON...LINGERING INTO THE EVENING HOURS.
00Z SOUNDING LAST NIGHT MEASURED A PRECIPITABLE WATER VALUE OF 2.43
INCHES AND A K VALUE OF 41. THE HIGH RELATIVE HUMIDITY VALUES
INDICATING A HIGHLY SATURATED AIRMASS AND DEW POINT VALUES IN THE
MID 70S SUGGEST THE HIGH MOISTURE CONTENT OF THE LOCAL AIRMASS.
IN THE LONGER RANGE A TROPICAL WAVE IS BEING OBSERVED FOR
DEVELOPMENT. THERE EXISTS SOME UNCERTAINTY RESPECT THE FUTURE
EFFECTS IT WILL HAVE IN THE LOCAL AREA.
&&
.MARINE...ALL THE INSTABILITY MENTIONED ABOVE WILL RESULT IN THE
DEVELOPMENT OF STRONG THUNDERSTORMS TODAY AND TONIGHT OVER THE
WATERS OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS. THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND CAN SPAWN
WATERSPOUTS.
&&
.AVIATION...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING
HOURS...SCATTERED TO NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS MAY
RESULT IN FREQUENT LIGHTNING IN OR NEAR THE LUIS MUNOZ MARIN
INTERNATIONAL AIRPORT AND BORINQUEN AIRPORT.
&&
.HYDROLOGY...SINCE THE TODAYS RAIN IS EXPECTED ALONG THE SAME AREAS
AS YESTERDAY...THE NORTHERN HALF OF PUERTO RICO WILL BE MORE
SUSCEPTIBLE TO HAVE SOME FLOODING PROBLEMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 78 89 78 / 50 50 50 40
STT 88 79 88 79 / 50 70 50 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
11
Hazardous weather outlook, Sep 16, 6:30 AM AST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI SEP 16 2005
PRZ001>013-AMZ710>750-171030-
630 AM AST FRI SEP 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW CONTINUES TO SPIN NORTH NORTHWEST OF PUERTO RICO.
THIS FEATURE WILL REMAIN IN CLOSE ENOUGH PROXIMITY TO THE LOCAL AREA
TO ENHANCE SHOWER ACTIVITY ACROSS THE LOCAL AREA. ISOLATED AREAS OF
HEAVY PRECIPITATION ARE EXPECTED...AND URBAN AND SMALL STREAM
FLOODING IS LIKELY. SINCE GROUNDS REMAIN SATURATED DUE TO RECENT
RAINFALL...FLASH FLOODING AND MUDSLIDES ARE ALSO POSSIBLE.
LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL WATERS TODAY WITH THE OFFSHORE ATLANTIC WATERS REMAINING AT
4 TO 5 FEET...WHERE SMALL CRAFT SHOULD EXERCISE CAUTION. BREAKING
WAVES ALONG THE NORTH COAST CAN CREATE DANGEROUS RIP TIDES...SO
SWIMMERS SHOULD BE CAUTIOUS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
VIZ001-002-AMZ710>730-171030-
630 AM AST FRI SEP 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW CONTINUES TO SPIN NORTH NORTHWEST OF PUERTO RICO.
THIS FEATURE WILL REMAIN IN CLOSE ENOUGH PROXIMITY TO THE LOCAL AREA
TO ENHANCE SHOWER ACTIVITY. WITH THE HEAVIEST SHOWERS...URBAN AND
GUT FLOODING IS POSSIBLE IN ISOLATED AREAS.
LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL WATERS TODAY WITH THE OFFSHORE ATLANTIC WATERS REMAINING AT
4 TO 5 FEET...WHERE SMALL CRAFT SHOULD EXERCISE CAUTION. BREAKING
WAVES ALONG THE NORTH COAST CAN CREATE DANGEROUS RIP TIDES...SO
SWIMMERS SHOULD BE CAUTIOUS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
Flash Flood, Northeast
- When
- September 16, 12:15 PM AST to 3:00 PM AST
- Where
- Northeast County, Naguabo
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 18.217, -65.733
Late morning showers and thunderstorms across the northeast section of Puerto Rico produced brief but heavy rainfall that varied from one to three inches. The heavy downpours caused some rivers and streams along the northeast to quickly react and rise to near or above flood stage. Runoff from this rainfall caused River Rio Blanco in Naguabo to rise. The flood crest overtook a person that was swimming in the river and drowned.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New York, September 16 to 17, 2005$500,000 · 1 event
- Lightning Strike in Louisiana, September 16, 2005$100,000 · 1 event
- Lightning Strike in Louisiana, September 16, 2005$90,000 · 1 event
- Damaging Winds in Virginia, September 16, 2005$35,000 · 50 kt wind · 2 events
- Dense Fog in Kansas, September 16, 200513 events
- Flash Flood in New York, September 16 to 17, 2005$15,000 · 1 event
- Storm Surge in New Jersey, September 16, 20055 events
- Hail in North Dakota, September 16 to 17, 20050.88 in hail · 2 events
- Hail in Minnesota, September 16 to 17, 20050.88 in hail · 2 events
- Rip Current in Delaware, September 16 to 17, 20051 event
- Flood in Ohio, September 16, 20051 event
- Flash Flood in Tennessee, September 16, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475802.